Sign up Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
MargaretB

Avatar / Picture

Goddess for Life
Registered:
Posts: 1,279
Reply with quote  #1 
Nicki, I have a friend who just finished chemo Tuesday.  She just called me tonight and said she spent all afternoon in the emergency room because she fainted twice.  They did some blood tests and said her WBC counts are low and want her to come back in three days.  I asked her if she had gotten neulasta shots or anything after her chemo treatments and she said no.  Any reason why you think she would be fainting?  Any advise?

Margaret
chemoabi

Avatar / Picture

Angel
Registered:
Posts: 2,320
Reply with quote  #2 
Hi Margaret!  I have never associated fainting with low white blood cell counts.  Always think of it more being related to neutropenia and suppressed immune system. 
 
Although if you develope neutropenic fever - it could affect ones blood pressure, but then I would have thought they would have admitted her.
 
When I got taxotere, they told me I wouldnt need neulasta, but sure enough one week after chemo my wbc's went way too low and I got a little fever.
 
What I am wondering is if her hemoglobin, hematocrit, and red blood cells are low too.  Sometimes you need some Aransep to build them up.  That would be a more likely cause of fainting cause if they are low, the blood cells are not carrying enough oxygen.
 
Also ask her what her blood pressure and pulse are.  There is a specific situation called "Orthostatic Hypotension."  What happens is the blood pressure drops with movement and can cause a person to faint.
 
I hope besided going to the ER she has spoken with her onc - I think this needs to be watched closely and maybe check into the more.
 
Dizziness can also be cause by inner ear problems and heart issues.
 
Nicki

__________________
NuttyNickiNurse
MargaretB

Avatar / Picture

Goddess for Life
Registered:
Posts: 1,279
Reply with quote  #3 
Thanks Nicki.  I'm going to send her this info.  She was going to call the onc today; i haven't heard from her so don't know what the onc. said.  I'll keep you posted.

Margaret
MargaretB

Avatar / Picture

Goddess for Life
Registered:
Posts: 1,279
Reply with quote  #4 
Hey Nicki, I have another question about low white blood cell counts except now it is my sister.  Remember a month or so ago when she had the hematoma?  She went to the doctor and apparently she has a problem with clotting and he ran some tests.  They came back very low, and he did some more tests.  She went yesterday and it turns out that they are still very low so he's referring her to the hepatology(?) department at Stanford for further testing.  He told her that it could be a side effect of Actonel and told her to stop taking it, but it could also be a host of other things, including rheumatoid arthritis, lupus, and even leukemia.  He's suggesting she have a bone marrow biopsy, which, of course, is freaking her out.  Any suggestions you have for calming her down, or do you know if this could be a SE of Actonel?

Margo
chemoabi

Avatar / Picture

Angel
Registered:
Posts: 2,320
Reply with quote  #5 
Margo:  The fact that your sisters white bloods cells are still low is concerning and Im sure you both must be worried.  I tried looking up Leukopenia (low white blood cell count) and there just isnt a whole lot of information about it on the internet.  I did find this:
 
http://www.mayoclinic.com/health/low-white-blood-cell-count/AN00726
 
Your sister has been referred to a Hematologist.  A physician who specializes in blood.  In fact many oncologists are also hematologists.  There may be a relationship to that hematoma she had cause I read somewhere that one of the signs of low white blood cells is bleeding tendencies.
 
This could be something simple like fighting off a viral infection to something more serious - but all are treatable.
 
When we hear bone marrow biopsy, we tend to panic.  They wanted to do one on my older sister cause her white blood cells were too high.
 
I found your question very interesting cause my PCP ordered actonel for me but I havent started taking it.  These are all relatively newer drugs and the side effects are still not all known. I know in the medical community right now there is alot of talk about Boniva and it causing issues with blood counts.  So the actonel could very well be the cause.
 
Wondering how your sister is feeling?  Any symptoms other than the low counts?  If I were you, I would just reassure her.  We always think the worse, when sometimes there is a simple answer.  Make sure she writes down all her thoughts and questions.  Make sure someone goes with her to the hematologist.
 
My sister after being so scared, avoided the bone marrow biopsy.  They took her off her aromasin and guess what.  The white blood cells went back down to normal.  Now elevated white blood cell count is not documented as a side effect to aromasin!
 
I see my onc on Monday and Im gonna ask him more about this.
 
Nicki

__________________
NuttyNickiNurse
MargaretB

Avatar / Picture

Goddess for Life
Registered:
Posts: 1,279
Reply with quote  #6 
Thanks Nicki.  I called my girlfriend to tell her about my sister's results and she reminded me of another girlfriend's situation last year - she had the same thing as my sister - low white blood cell counts, no known explanation, they gave her blood transfusions, which brought up her counts, but they would go down again.  They tested her for leukemia, lupus, she did a bone marrow biopsy, etc., and every test came back negative.  They never did find out what was wrong with her and she's fine now, and her counts are fine. 

I did reassure my sister today and will go with her when she has her appointment.  I'm going to do some more reading.

Margo
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.